Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 29, NWS Raleigh, NC

August 12, 2004Forsyth County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 12, 2004, 2:34 PM EDT for Forsyth County, North Carolina. It was in force for 116 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2004, 2:34 PM EDT (18:34 UTC)
Expired
Aug 12, 2004, 4:30 PM EDT
In force
116 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 3:00 PM EDTFLOODClemmons, NCFLOODING REPORTED
Aug 12, 3:10 PM EDTFLOODWinston-Salem, NCFLOODING REPORTED ON 28TH ST AND LIBERTY...TWO CARS DISABLED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 121835
FFWRAH
NCC067-122030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
234 PM EDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FORSYTH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 430 PM EDT

* AT 234 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER FORSYTH COUNTY.

* SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND...
  CLEMMONS...
  DENNIS...
  KERNERSVILLE...
  PFAFFTOWN...
  ROSMONT...
  RURAL HALL...
  SMITH-REYNOLDS AIRPORT...
  TOBACCOVILLE...
  WINSTON-SALEM...

HEAVY RAIN WILL LIKELY CAUSE FLOODING OF LOW LYING AREAS AND ROADS 
ALONG MILL CREEK AND GRASSY CREEK WILL LIKELY EXPERIENCE FLOODING ON 
THE NORTH AND NORTHWEST SIDE OF WINSTON SALEM. GRASSY CREEK WILL 
CAUSE FLOODING OF LOW LYING AREAS WEST AND NORTHWEST OF WINSTON 
SALEM.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED.

LAT...LON 3624 8005 3601 8004 3601 8044 3624 8044

$$

04
1 follow-up statement
000 
WGUS72 KRAH 121956
FFSRAH
NCC067-122030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
348 PM EDT THU AUG 12 2004

...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR FORSYTH COUNTY 
UNTIL 430 PM...

AT 344 PM EDT DOPPLER RADAR INDICATED UP TO 3 INCHES OF RAIN HAS 
FALLEN OVER FORSYTH COUNTY FROM CLEMMONS TO WINSTON SALEM AND 
WALKERTOWN. THE HEAVIEST RAIN HAS MOVED EAST AND EXITED THE COUNTY. 
THE FLASH FLOOD WARNING REMAINS IN EFFECT AS STREAMS AND CREEKS CAN 
STILL CAUSE FLOODING FROM RUNOFF.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED.

$$

JO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 12:35 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 12, 12:35 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1235 PM EDT THU AUG 12 2004

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
ZONE TEXT PRODUCT HAS BEEN UPDATED FOR A TORNADO WATCH FOR THE
SOUTHERN HALF OF THE CENTRAL NORTH CAROLINA WARNING AREA.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 3 AM EDT
.SHORT TERM (TODAY THROUGH MONDAY)...
FORECAST IS DOMINATED BY BONNIE AND CHARLEY. WITH GOOD DEEP BULK
SHEAR ESPECIALLY ON THE WEST SIDE OF BONNIE... EXPECT RAINFALL TO
OVERSPREAD NC WELL AHEAD OF THE CIRCULATION CENTER... AND HAVE SPED
UP ONSET BY A FEW HOURS. WILL CONTINUE TREND TOWARD CATEGORICAL POPS
BY EARLY AFTERNOON. THE BIG QUESTION MARK IN TERMS OF PRECIP AMOUNTS
IS WHETHER OR NOT BONNIE WILL DIRECTLY INTERACT WITH THE FRONT
COMING IN FROM THE WEST... WHICH IS SHOWING SIGNS THAT IT MAY HAVE
TROUBLE GETTING OVER THE MOUNTAINS GIVEN THE LACK OF PUSH AND MID
LEVEL FLOW BECOMING PARALLEL TO IT. IF THE TWO DO NOT MESH AND IF
BONNIE HOLDS AT A GOOD FORWARD SPEED... WE SHOULD BE ABLE TO REDUCE
PRECIP TOTALS A BIT TO 2-3 INCHES WITH LOCALLY HIGHER AMOUNTS. IT
APPEARS THAT BONNIE PRECIP SHOULD START TO EXIT SHORTLY AFTER
MIDNIGHT. WILL LEAVE SMALL CHANCE POPS IN OVERNIGHT. CURRENT FLOOD
WATCH WILL REMAIN IN PLACE BUT WILL LIKELY CUT EXPIRATION TIME BACK
TO AROUND 6 AM FRI.

AS BONNIE EXITS FRI MORNING... NORTHWEST FLOW BEHIND IT MAY SERVE TO
PUSH THE FRONT EAST INTO THE CWA... WHICH PRESENTS AN INCREASED
CONCERN FOR ENHANCED RAINFALL AS CHARLEY APPROACHES. MUCH OF FRIDAY
COULD ACTUALLY BE DRY WITH SOME SUBSIDENCE BETWEEN STORMS. WILL
KEEP LOW CHANCES OF SHOWERS... THEN BRING IN CATEGORICAL POPS LATE
FRI AFTERNOON CONTINUING INTO SAT MORNING. THE AXIS OF HEAVIEST
PRECIP MAY BE FOCUSED ON THE FRONT... FARTHER WEST THAN PREVIOUSLY
THOUGHT... & HAVE BUMPED UP POPS IN THE WEST TO CATEGORICAL. THE GFS
WHICH IS PRETTY CLOSE TO THE TPC TRACK TAPERS OFF HEAVY PRECIP SAT
EVENING AND WILL FOLLOW SUIT WITH POPS... TRENDING THEM DOWN
SOUTHWEST TO NORTHEAST. THE UPPER TROUGH HOLDS TO THE WEST SUN
THROUGH MON WITH LITTLE MOVEMENT OF THE FRONT. HAVE LITTLE
CONFIDENCE IN DETAILS THIS FAR OUT BUT WILL KEEP SLIGHT CHANCE POPS
IN THE WEST AND CHANCES IN THE EAST THROUGH MON. REGARDING CHARLEY
RAINFALL... DESPITE THE EXPECTED BREAK IN HEAVY RAIN BETWEEN
CYCLONES... HAVE DECIDED TO INCLUDE THIS INFORMATION WITHIN THE
CURRENT FFA RATHER THAN ISSUE A SEPARATE ESF (FLOOD OUTLOOK). PLAN
TO HAVE ABOUT 2-5 INCHES OF RAIN WITH CHARLEY WITH LOCALLY HIGHER
AMOUNTS... BUT THIS IS SUBJECT TO LAST MINUTE CHANGES.

&&
.LONG TERM (MONDAY NIGHT THROUGH WEDNESDAY)...
UPPER TROUGH BECOMES BAGGIER AS WHAT IS LEFT OF THE SURFACE FRONT
DISSIPATES. WILL HAVE LOW CHANCE DIURNAL POPS THROUGH THE PERIOD.

&&
.AVIATION...
CURRENTLY...SCATTERED MID AND HIGH DECK WITH INCREASING SW FLOW
ALOFT. MVFR VISIBILITY CONDITIONS OVER WESTERN SITES WITH DEWPOINT
SPREADS LESS THAN 2 DEGREES.  SHOULD SEE THIS TREND SPREAD EAST
ACROSS ALL OF CWA BY DAYBREAK WITH BRIEF PERIOD OF IFR CONDITIONS
POSSIBLE. MAY ALSO SEE SHOWER ACTIVITY (CURRENTLY OVER MOUNTAINS)
SHIFT EAST NEAR INT AND GSO TAF SITES AROUND DAYBREAK. RAIN LOOKS TO
DEVELOP OVER THE REGION BY 18Z...AND PERHAPS POSSIBLY SOONER. WILL
CARRY CEILINGS 2KFT WITH 3-5 SM DURING RAIN.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR THE ENTIRE AREA NOON TODAY THROUGH DAYBREAK
FRIDAY.
NC...TORNADO WATCH FOR THE SOUTH HALF OF CENTRAL NORTH CAROLINA
UNTIL 6 PM.
&&

SHORT TERM (UPDATE)...RLH
Hazardous weather outlook, Aug 12, 5:45 AM EDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
545 AM EDT THU AUG 12 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-130244-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
545 AM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

THE REMNANTS OF TROPICAL STORM BONNIE ARE EXPECTED TO TRACK TOWARD
THE NORTH-NORTHEAST ACROSS THE WESTERN PIEDMONT OF NORTH CAROLINA
LATE THIS EVENING THROUGH TONIGHT. RAINFALL ASSOCIATED WITH BONNIE
WILL BEGIN TO OVERSPREAD CENTRAL NORTH CAROLINA THIS MORNING.
RAINFALL AMOUNTS OF 2 TO 4 INCHES... WITH LOCALLY HIGHER AMOUNTS...
ARE POSSIBLE TODAY THROUGH TONIGHT. THIS COULD LEAD TO FLOODING
ESPECIALLY IN POOR DRAINAGE AND URBAN AREAS AS WELL AS CREEKS AND
STREAMS.

IN ADDITION... AS THE REMNANTS OF BONNIE PASS THROUGH THE STATE...
INCREASED LOW LEVEL WINDS AND RAPID CHANGE IN WIND DIRECTION WITH
HEIGHT WILL CREATE CONDITIONS FAVORABLE FOR A RISK OF ISOLATED
TORNADOES TONIGHT... MAINLY EAST OF THE CENTERS TRACK.

.DAYS TWO THROUGH SEVEN...

THE REMAINS OF WHAT IS CURRENTLY HURRICANE CHARLEY WILL TRACK TO THE
NORTH-NORTHEAST OVER CENTRAL AND EASTERN NORTH CAROLINA FRIDAY NIGHT
THROUGH SATURDAY MORNING. HEAVY RAINFALL IS POSSIBLE STARTING LATE
FRIDAY AFTERNOON... AND CONTINUING THROUGH MUCH OF SATURDAY.
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT... FOR
THE THREAT OF FLOODING AND ISOLATED TORNADOES... IF BONNIES
REMNANTS CONTINUE TO MOVE AS EXPECTED. EMERGENCY MANAGEMENT
OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE
LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

GIH

In the hours before

Special weather statement, Aug 12, 11:40 AM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1140 AM EDT THU AUG 12 2004

NCZ008>011-021>028-038>043-073>078-083>086-088-089-130200-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-
SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...SANFORD...
SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
1140 AM EDT THU AUG 12 2004

...THERE IS A THREAT FOR SEVERE WEATHER THIS AFTERNOON...
...THERE IS A THREAT OF ISOLATED TORNADOES WITH THE REMNANTS OF
BONNIE TONIGHT...

A MODERATELY UNSTABLE AIR MASS OVER NORTH CAROLINA THIS AFTERNOON
WILL BRING A RISK FOR SEVERE THUNDERSTORMS TO CENTRAL NORTH
CAROLINA. THE MAIN THREAT IS EXPECTED TO BE GUSTY DOWNBURST WINDS.
ALTHOUGH ALL OF CENTRAL NORTH CAROLINA IS AT RISK...THE PRIMARY
THREAT AREA THIS AFTERNOON WILL BE THE TRIAD AREA AND AREAS SOUTH OF
HIGH 64.

AS THE REMNANTS OF TROPICAL STORM BONNIE MOVE TO THE NORTH-NORTHEAST
OVER THE WESTERN PIEDMONT OF NORTH CAROLINA EARLY TONIGHT...
INCREASING LOW LEVEL WINDS... AND A RAPID CHANGE IN WIND DIRECTION
WITH HEIGHT THROUGH THE ATMOSPHERE... WILL CREATE CONDITIONS
FAVORABLE FOR ISOLATED TORNADOES. THE RISK WILL BE MAINLY THIS
EVENING THROUGH THE OVERNIGHT HOURS TONIGHT... AND WILL BE PRIMARILY
ALONG AND EAST OF BONNIES TRACK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RLH
Local storm report, Aug 12, 1:18 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
118 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND DMG     NNE LAURINBURG          34.77N 79.47W
08/12/2004                   SCOTLAND           NC   EMERGENCY MNGR

            TREES DOWN, QUARTER SIZE HAIL, ISOLATED FLOODING ON THE
            HOKE COUNTY / SCOTLAND COUNTY LINE

&&

AWIPSUSR

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:06 PM EDTTornado WarningRAHRichmond39 min
Aug 12, 2:27 PM EDTTornado WarningRAHScotland33 min
Aug 12, 2:51 PM EDTTornado WarningRAHForsyth24 min
Aug 12, 3:46 PM EDTTornado WarningRAHHarnett44 min
Aug 12, 4:12 PM EDTFlash Flood WarningRAHDurham, Wake108 min
Aug 12, 4:18 PM EDTSevere Thunderstorm WarningRAHJohnston42 min
Aug 12, 4:55 PM EDTFlash Flood WarningRAHFranklin95 min

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.